NTSB Identification: FTW04FA079.
The docket is stored in the Docket Management System (DMS). Please contact Records Management Division
Accident occurred Sunday, February 22, 2004 in Valley Spring, TX
Probable Cause Approval Date: 10/28/2004
Aircraft: Cessna 210N, registration: N6175Y
Injuries: 1 Fatal.

NTSB investigators either traveled in support of this investigation or conducted a significant amount of investigative work without any travel, and used data obtained from various sources to prepare this aircraft accident report.

Prior to departure, the 580-hour, non-instrument rated private pilot obtained two weather briefings from an automated flight service station (FSS). A briefer reported that an AIRMET for IFR conditions was in affect and VFR was not recommended across the proposed route of flight. The AIRMET for IFR conditions would continue beyond 0900 and end at 1200. In addition, a briefer told the pilot to contact FSS while en route and obtain weather advisories. The pilot departed about 0915, and there are no records that he contacted FSS while airborne. Examination of the last one minute of data revealed the target was at an altitude of 5,400 feet msl, on a heading of 102 degrees at 158 knots, when it made a right 180-degree turn, before the data ended at 1039. A witness said the weather conditions at the time were light drizzle, haze, limited visibility, and that it had been raining, but had "just let up." He heard the airplane circle overhead for several minutes followed by a loud explosion at 1045. According to FAA Flight Training Handbook Advisory Circular (AC) 61-21A, "If neither horizon or surface references exist, the airplane's attitude must be determined by artificial means - an attitude indicator or other flight instruments. Sight, supported by other senses such as the inner ear and muscle sense, is used to maintain spatial orientation. However, during periods of low visibility, the supporting senses sometimes conflict with what is seen. When this happens, a pilot is particularly vulnerable to spatial disorientation." A toxicology report detected hydrocodone, a narcotic analgesic, in the pilot's liver and kidney. Since blood was not available for testing, it is not possible to determine when the pilot may have ingested the prescribed medication or whether he may have been impaired from it. Hydrocodone may cause some people to become drowsy, dizzy, or lightheaded. According to an FAA flight surgeon, using hydrocodone within 24 hours of flying is not recommended.







The National Transportation Safety Board determines the probable cause(s) of this accident to be:

The pilot's continued flight into known adverse weather and failure to maintain control of the airplane while maneuvering in instrument meteorological conditions, due to spatial disorientation.

Full narrative available

Index for Feb2004 | Index of months